North Carolina, 2010

Damaging Winds in North Carolina, April 8, 2010

April 8, 2010 · NWS RAH · 5 events in 5 counties and zones

Scattered showers and thunderstorms developed over the North Carolina mountains and foothills during the afternoon before moving into the western Piedmont during the evening. The storms were focused along a strong low-level jet, in advance of an upper level trough and attendant surface cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$2,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered showers and thunderstorms developed over the North Carolina mountains and foothills during the afternoon before moving into the western Piedmont during the evening. The storms were focused along a strong low-level jet, in advance of an upper level trough and attendant surface cold front. A dry boundary layer featuring surface dewpoints in the 50s combined with steep lapse rates supported an increase wind threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 8, 1:15 PM EST, 5 hours 12 minutes earlier.

Area forecast discussion, Apr 8, 1:15 PM EST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT THU APR 8 2010

.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE WEST WILL SWEEP EASTWARD THROUGH
THE REGION LATE THIS AFTERNOON THROUGH THIS EVENING. HIGH PRESSURE
WILL BUILD INTO THE REGION BEHIND THE FRONT... USHERING IN MORE
SEASONABLE AIR FOR FRIDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 110 PM THURSDAY...

REST OF TODAY THROUGH TONIGHT: SHOWERS AND SCATTERED STORMS ARE ON
TRACK TO MOVE EAST INTO THE FORECAST AREA BY MID AFTERNOON AND BRING
A RISK OF STRONG STRAIGHT LINE WINDS AND A FEW HAIL REPORTS BEFORE
THEY EXIT SHORTLY OVERNIGHT. ABUNDANT SUNSHINE (FILTERED THROUGH
HIGH THIN CLOUDS) HELPED TO PUSH TEMPS INTO THE MID 70S TO LOWER 80S
SO FAR TODAY. A BROAD BAND OF SHOWERS AND STORMS HAS PROGRESSED INTO
GA/EASTERN TN/WESTERN NC... A LITTLE FASTER AND MORE EXPANSIVE THAN
EARLIER DEPICTED BY THE MODELS (ESPECIALLY THE WRF). THIS CONVECTION
APPEARS ALIGNED WITH THE LOW LEVEL JET AND SUPPORTED BY UPPER
DIVERGENCE ASSOCIATED WITH THE SOUTHERLY JET OVER MI. THIS UPPER
FORCING IS EXPECTED TO REMAIN RATHER STRONG HEADING INTO CENTRAL NC
THIS AFTERNOON THEN ABATE SOMEWHAT INTO EVENING. THIS CONVECTIVE
BAND IS HEADING EASTWARD INTO A DESTABILIZING AIR MASS OVER NC
(LATEST MUCAPES 100-500 J/KG ALTHOUGH MLCAPES REMAIN LOW). SURFACE
DEW POINTS HAVE RISEN BUT REMAIN MARGINAL FOR SIGNIFICANT LOW LEVEL
DESTABILIZATION OVER MUCH OF CENTRAL NC... AS VALUES IN THE 60S
SHOULD BE RESTRICTED TO ALONG/EAST OF I-95. THE 12Z GSO SOUNDING
DEPICTS VERY DRY MID LEVELS WITH A CAP AT 800 MB... HOWEVER LAPSE
RATES ARE IMPROVING (NEARLY 7 C/KM IN THE LOW AND MID LEVELS)... AND
THE COLUMN SHOULD QUICKLY MOISTEN AS NOTED UPSTREAM. FORECAST
MLCAPES AROUND 300-600 J/KG ARE MAXIMIZED AT 18Z-21Z... CONCURRENT
WITH THE BREAKING CAP AND THE ARRIVAL OF THE 40 KT LOW LEVEL JET.
DESPITE THE MARGINAL INSTABILITY AND THE LIMITED DYNAMIC FORCING...
GIVEN THE FAVORABLE WIND FIELD (INCLUDING DEEP LAYER SHEAR
INCREASING TO NEAR 60 KT) AND THE INITIALLY DRY SUBCLOUD LAYER WHICH
COULD ENHANCE DOWNDRAFT CAPE JUST AHEAD OF THE CONVECTIVE LINE...
THE THREAT OF STRONG STRAIGHT LINE WINDS REMAINS HIGH FROM LATE
AFTERNOON THROUGH LATE EVENING. MARGINAL INSTABILITY AND INDICATIONS
OF LIMITED GRAUPEL IN THE MIXED PHASE REGION ALOFT WILL CUT DOWN ON
THE HAIL THREAT... BUT SOME HAIL IS STILL CERTAINLY POSSIBLE IN
SUSTAINED UPDRAFTS. HIGHS OF 78-85 STILL LOOK FINE. THE TIGHT MSLP
GRADIENT AHEAD OF THE FRONT WILL CONTINUE TO PUSH SUSTAINED
SOUTHWEST WINDS TO 15-20 MPH WITH GUSTS OF 25-35 MPH POSSIBLE...
STRONGER IN STORMS. WILL TRANSITION CATEGORICAL POPS EASTWARD
THROUGH THE CWA THROUGH THE OVERNIGHT HOURS... AND BASED ON THIS
PACE THE SHOWERS/STORMS SHOULD CLEAR THE EASTERN COUNTIES NEAR
SUNRISE. THE TEMP DROP AND COLD AIR ADVECTION BEHIND THE FRONT IS
IMPRESSIVE... AND WE STILL EXPECT LOWS FROM 46 NORTHWEST TO 58 IN
THE EAST.

FOR FRIDAY: ENOUGH MOISTURE IS NOTED IN THE 900-750 MB LAYER ON
UPSTREAM SATELLITE IMAGERY AND SOUNDINGS AS WELL AS FORECAST
SOUNDINGS TO HOLD ONTO BROKEN STRATOCUMULUS INTO FRIDAY MORNING. THE
MID AND UPPER LEVELS WILL DRY OUT AND STABILIZE AND A FEW FLAT
AFTERNOON CUMULUS ARE POSSIBLE... BUT OTHERWISE MUCH OF THE DAY FROM
MID TO LATE MORNING ONWARD WILL BE MOSTLY SUNNY AS HIGH PRESSURE
BUILDS IN FROM THE SOUTHWEST. LOW LEVEL THICKNESSES PLUMMET FRIDAY
MORNING TO BELOW-NORMAL READINGS IN THE 1330S... DESPITE THE
SOUTHERN-LATITUDE SOURCE OF THE INCOMING AIR MASS. HAVE CUT BACK
HIGHS SLIGHTLY TO 62-67 TO BETTER AGREE WITH RESULTS OF A DRY
ADIABATIC LOW LEVEL THERMAL STRUCTURE. WE MAY SEE A FEW GUSTS UP TO
20 MPH IN THE SUBSIDING NORTHWEST FLOW. -GIH

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 130 PM THURSDAY...

FRIDAY NIGHT: MUCH COOLER WITH PATCHY FROST POSSIBLE OVER THE RURAL
WESTERN AND NORTHERN PIEDMONT. COOL 1024 MB SURFACE HIGH PRESSURE
OVER THE CENTRAL PLAINS WILL CONTINUE TO BUILD EASTWARD BENEATH
RISING HEIGHTS ALOFT THAT TRAIL THE UPPER TROUGH AXIS FORECAST TO
CROSS THE REGION THROUGH FRIDAY. AFTER EARLIER STRONG LOW LEVEL
CAA BEHIND THE COLD FRONT... THE MSLP GRADIENT WILL RELAX AS THE
CENTER OF THE SURFACE RIDGE SETTLES INTO THE CENTRAL APPALACHIANS BY
DAYBREAK. A LIGHT NORTHWEST WIND MAY ACCORDINGLY GO CALM FOR AT
LEAST A COUPLE OF HOURS OVER MUCH OF THE PIEDMONT... WHICH WOULD
ALLOW TEMPERATURES TO DIP INTO THE 35 TO 42 DEGREE RANGE ACROSS
CENTRAL NC. ONLY MARGINALLY COLD ENOUGH TEMPERATURES AND RELATIVELY
LOW FORECAST SURFACE DEWPOINTS -- SEVERAL DEGREES LOWER THAN
PROJECTED LOWS -- SHOULD KEEP FROST RELATIVELY PATCHY.

SATURDAY AND SATURDAY NIGHT: THE SURFACE HIGH IS FORECAST TO CREST
OVER THE CAROLINAS THIS PERIOD AND MAINTAIN ONE MORE DAY OF
TEMPERATURES MAINLY IN THE 60S (TO AROUND 70 DEGREES OVER THE
SOUTHERN PIEDMONT/SANDHILLS). DESPITE FORECAST LOW LEVEL THICKNESSES
SOME 20-30 METERS HIGHER THAN THE PREVIOUS MORNING... RADIATIONAL
COOLING SHOULD BE MORE OPTIMAL SATURDAY NIGHT... SINCE THE HIGH WILL
ALREADY BE IN PLACE. LOWS GENERALLY IN THE 35 TO 40 DEGREE RANGE
WILL POSE A THREAT OF PATCHY FROST ONE AGAIN.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 215 PM THURSDAY...

SUNDAY THROUGH THURSDAY: DRY - NOT GOOD GIVEN THAT MUCH OF CENTRAL
NC HAS RECEIVED ONLY AROUND 50 PERCENT OF THE AVERAGE RAINFALL FOR
THE PAST 60 DAYS.

EXPECT RIDGING ALOFT TO GRADUALLY EXPAND EASTWARD FROM THE CENTRAL
TO THE EASTERN US THIS PERIOD... THOUGH THERE IS A GROWING CONSENSUS
AMONGST THE MEDIUM RANGE NWP MODELS THAT THE RIDGE WILL MEET
RESISTANCE NEAR THE EAST COAST... SUPPLIED BY THE DEVELOPMENT OF A
SLOWING/BLOCKING PATTERN OVER THE NORTH ATLANTIC OCEAN. ACCORDINGLY
SUSPECT THE HEART OF THE WARMTH ASSOCIATED WITH THE AMPLIFYING
RIDGE ALOFT WILL REMAIN WEST OF OUR REGION... WHILE SURFACE CANADIAN
HIGH PRESSURE RIDGES DOWN THE EAST COAST AND PROVIDES A COOLER
MARITIME INFLUENCE DURING THE FIRST PART OF NEXT WEEK.
NONETHELESS... ABOVE AVERAGE TEMPERATURES IN THE 70S ARE STILL
EXPECTED... ESPECIALLY OVER THE INTERIOR CAROLINAS... WITH 80 DEGREE
WARMTH A HIGHER PROBABILITY THURSDAY ONWARD. LOWS GENERALLY 45 TO 52
DEGREES.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 105 PM THURSDAY...

VFR CONDITIONS WILL HOLD FOR ANOTHER FEW HOURS OVER CENTRAL NC.
THEN... AS A COLD FRONT NOW EXTENDING ACROSS EASTERN TN AND CENTRAL
AL PUSHES EAST ACCOMPANIED BY WIDESPREAD SHOWERS AND STORMS... CIGS
ARE EXPECTED TO DROP TO 800-1500 FT AGL FOR SEVERAL HOURS. THIS
ONSET OF ADVERSE CONDITIONS IS EXPECTED TO START 21Z-23Z AT INT/GSO
AND END AT 04Z-06Z WITH A SHIFT OF WINDS TO NORTHWESTERLY... START
AT 00Z-02Z AT RDU AND END AT 06-08Z... AND START AT 03Z-05Z AT
RWI/FAY AND END BY 10Z. VSBYS ARE EXPECTED TO DROP TO 1SM-3SM
BRIEFLY IN SHOWERS/STORMS. ISOLATED INTENSE STRAIGHT LINE WIND GUSTS
OVER 50 MPH ARE POSSIBLE FROM LATE AFTERNOON THROUGH THIS EVENING.
EVEN OUTSIDE CONVECTIVE CELLS... STRONG GUSTY WINDS FROM THE
SOUTHWEST -- SUSTAINED 12-18 KTS WITH FREQUENT GUSTS OVER 20 KTS --
WILL REMAIN PROBLEMATIC THROUGH MID EVENING... ESPECIALLY FOR
SMALLER AIRCRAFT WHICH MAY BE MORE SUSCEPTIBLE TO MECHANICAL
TURBULENCE. POCKETS OF MVFR-VFR CIGS ARE EXPECTED BEHIND THE FRONT
FRIDAY MORNING WITH SURFACE WINDS OUT OF THE NORTHWEST UNDER 12 KTS.
CLOUDS SHOULD SCATTER OUT AND LIFT TO ABOVE 4000 FT AGL BY NOON AT
ALL SITES. WINDS WILL REMAIN FROM THE NORTHWEST AND MAY GUST UP TO
20 KTS INTO THE AFTERNOON... AS HIGH PRESSURE BUILDS IN BEHIND THE
FRONT.

LOOKING BEYOND MIDAFTERNOON FRIDAY... AN UPPER LEVEL DISTURBANCE NOW
OVER NE/KS MAY BRING BRIEF VFR CIGS FRIDAY MORNING AS IT PASSES
OVERHEAD. VFR CONDITIONS WILL HOLD THROUGH MONDAY. A BACKDOOR FRONT
APPROACHING FROM THE NORTH MONDAY NIGHT MAY BRING A FEW MVFR OR VFR
CLOUDS MONDAY NIGHT THROUGH TUESDAY. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...HARTFIELD
Hazardous weather outlook, Apr 8, 3:01 PM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
401 PM EDT THU APR 8 2010

NCZ007>011-021>028-038>043-073>078-083>086-088-089-092015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
401 PM EDT THU APR 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER WESTERN
NORTH CAROLINA THIS AFTERNOON AND WILL MOVE EAST ACROSS THE
REGION FROM LATE THIS AFTERNOON THROUGH TONIGHT. A FEW OF THESE
STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS OR
POSSIBLY SOME QUARTER SIZED HAIL. POTENTIALLY SEVERE STORMS WILL
BE MORE LIKELY TO DEVELOP BETWEEN 5 PM THROUGH AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.
SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO
SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

KRR

In the hours before

Special weather statement, Apr 8, 4:49 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT THU APR 8 2010

NCZ021-082215-
FORSYTH-
549 PM EDT THU APR 8 2010

...A STRONG THUNDERSTORM WILL MOVE ACROSS EXTREME NORTHWEST FORSYTH
COUNTY THROUGH 615 PM EDT...

AT 548 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF DONNAHA...OR ABOUT 7 MILES SOUTHWEST OF EAST
BEND...MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...DONNAHA...AND OTHER
LOCATIONS ALONG HIGHWAY 67 AND HIGHWAY 52 IN EXTREME NORTHWEST
FORSYTH COUNTY.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 45 MPH.

WIND GUSTS OF 45 MPH WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS AND BLOWING AROUND LIGHT OBJECTS SUCH AS TRASH CANS...POTTED
PLANTS...LAWN FURNITURE AND AWNINGS.

VINCENT

The radar

The Roanoke radar (KFCX), 101 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
April 8, 6:27 PM EST to 6:30 PM EST
Where
Forsyth County, 0.56 mi E of Winston Jct to 1.49 mi SSW of Guthrie
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
County Official
Coordinates
36.120, -80.260

Numerous trees were blown down in and around Winston-Salem.

Thunderstorm Wind, Davidson

When
April 8, 6:47 PM EST
Where
Davidson County, 1.33 mi NE of Thomasville
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.894, -80.064

One tree was blown down at the intersection of East Street and Unity Street in downtown Thomasville.

Thunderstorm Wind, Guilford

When
April 8, 6:53 PM EST to 7:25 PM EST
Where
Guilford County, 1.82 mi SE of Colfax to 0.89 mi NE of Mc Leansville
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
36.102, -79.996

Several trees were reported blown down along this swath. Power-lines were also reported down at Lake Brandt Road and Highway 150.

Thunderstorm Wind, Orange

When
April 8, 7:55 PM EST to 8:00 PM EST
Where
Orange County, 2.47 mi N of Mc Dade to 1.41 mi N of Etland
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.215, -79.176

Two trees were reported blown down near the intersection of Brookhollow Road at Lebanon Road and Highway 86 at Efland-Cedar Grove Road.

Thunderstorm Wind, Person

When
April 8, 8:00 PM EST
Where
Person County, 0.48 mi SSW of Roxboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.394, -78.984

One tree was blown down along Allensville Road with a reported Accident along Highway 501 South.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 220931, 220932, 220933, 220934, 220935.